Alert archive / Louisiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 18, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Mar 5, 2018, 4:43 PM CST for Morehouse Parish, Louisiana. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 5, 2018, 4:43 PM CST (22:43 UTC)
- Expired
- Mar 5, 2018, 5:30 PM CST
- In force
- 47 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Morehouse Parish, LA
The radar
The Jackson/Brandon,MS radar (KDGX), 181 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 5, 4:51 PM CST | HAIL 1 | 2 Ese Bastrop, LA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3351 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
373
WUUS54 KJAN 052243
SVRJAN
LAC067-052330-
/O.NEW.KJAN.SV.W.0018.180305T2243Z-180305T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
443 PM CST MON MAR 5 2018
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Central Morehouse Parish in northeastern Louisiana...
* Until 530 PM CST
* At 442 PM CST, a severe thunderstorm was located near Bastrop,
moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Bastrop around 445 PM CST.
Other locations impacted by this severe thunderstorm include
Collinston, Mer Rouge and Oak Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3286 9204 3282 9158 3279 9160 3275 9160
3270 9164 3268 9162 3262 9166 3261 9172
3259 9173 3263 9192 3266 9191 3267 9193
3266 9194 3268 9196 3271 9197 3270 9202
3271 9204 3270 9204 3269 9205
TIME...MOT...LOC 2242Z 278DEG 30KT 3274 9194
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
DB2 follow-up statements
892
WWUS54 KJAN 052305
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
505 PM CST MON MAR 5 2018
LAC067-052330-
/O.CON.KJAN.SV.W.0018.000000T0000Z-180305T2330Z/
Morehouse LA-
505 PM CST MON MAR 5 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CST
FOR CENTRAL MOREHOUSE PARISH...
At 505 PM CST, a severe thunderstorm was located 10 miles southeast
of Bastrop, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of
central Morehouse Parish, including the following locations:
Collinston, Mer Rouge and Oak Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3282 9158 3279 9160 3275 9160 3270 9164
3268 9162 3262 9166 3261 9172 3259 9173
3263 9192 3266 9191 3267 9193 3266 9194
3268 9196 3284 9178
TIME...MOT...LOC 2305Z 280DEG 23KT 3267 9178
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
DB980
WWUS54 KJAN 052321
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
521 PM CST MON MAR 5 2018
LAC067-052331-
/O.EXP.KJAN.SV.W.0018.000000T0000Z-180305T2330Z/
Morehouse LA-
521 PM CST MON MAR 5 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOREHOUSE PARISH WILL
EXPIRE AT 530 PM CST...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 3282 9158 3279 9160 3275 9160 3270 9164
3268 9162 3262 9166 3261 9172 3259 9173
3263 9192 3266 9191 3267 9193 3266 9194
3268 9196 3284 9178
TIME...MOT...LOC 2321Z 278DEG 30KT 3265 9163
$$
DBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 4:29 PM CST, 14 minutes earlier.
Area forecast discussion, Mar 5, 4:29 PM CST, 14 minutes before
Area Forecast Discussion National Weather Service Jackson MS 429 PM CST Mon Mar 5 2018 ...SEVERE STORMS POSSIBLE THROUGH THIS EVENING... .DISCUSSION... .DISCUSSION... This Evening through Tuesday: A Marginal Risk for severe weather will continue across the western half of our forecast area through around midnight tonight - including far southeast Arkansas, central and northeast Louisiana, and areas in Mississippi west of Interstate 55. As a stacked low pressure system spins over the Northern High Plains this afternoon, a cold front extends south along the Mississippi River Valley into northern Louisiana. Daytime heating and warm, moist advection ahead of the cold front have boosted dewpoints to around 65 degrees as far north as Cleveland, MS and Stuttgart, AR. A line of robust thunderstorms has developed along the portion of the front from southeast AR to central LA, as 1000 J/kg of MLCAPE and 40-50 kts of 0-6km shear have allowed for these storms to become better organized. A few storms have already exhibited supercell characteristics. With the discrete nature of these storms, hail and damaging winds will be the primary hazards. Generally weaker low- level shear across most of the line will limit tornado potential, however low-level shear is sufficient enough across the ArkLaMiss Delta region for supercells to be capable of producing tornadoes. The threat for severe weather will decrease after sunset tonight, as the storms move into a less supportive environment and instability weakens with the loss of daytime heating. Therefore even though thunderstorms may linger after midnight and for areas east of Interstate 55, the severe threat will have diminished by that time and for those areas. Cooler and drier air will begin to filter into our forecast area by morning as the front clears the area. Rain chances should end in the Pine Belt by around 9 AM tomorrow morning. High temperatures should be right around normal (mid 60's) under sunny skies. As the low pressure system passes to our north and surface pressure continues to rise during the day, west winds at around 10 to 15 mph are expected for the afternoon hours. A few gusts of up to 25 to 35 mph may be possible across the Highway 82 corridor if some stronger winds can mix down during the afternoon. /NF/ Wednesday to Monday: The weather pattern for the middle portion of the week will be dominated by a anomalous E CONUS trough (Great Lakes upper low) which will allow for strong sfc higher pressure to build in. Cold air advection (CAA) will be pretty stout on Wed with 925-850mb temps running in the 10th percentile. These cold conditions will support temps some 5-10 degrees below avg Wed-Thu with some frost/freeze potential (esp Thu and Fri mornings). Each morning, the NE half of the area will have the greatest potential to see near or sub freezing temps. At this time, we will continue to highlight this threat in our HWO graphics. Look for a quick warmup for Friday with some 70s being reached (could be more 70s if sunshine prevails). This increasing warmth will be in response to an approaching shortwave which will impact the region over the weekend. Look for moisture to increase as well, especially Friday night into Saturday. As for storm potential Sat into Sat night, a good deal of uncertainty exists in how this system will evolve and what sort of hazards may play out in our area. One thing that the global models do indicate is cold temps aloft will exist along with strong deep layer shear. Much will hinge on how quality marine moisture gets used up with any coastal or off short convective complex. However, there does seem to be sufficient moisture return into the forecast area to support convection. At a minimum, convection is the likely steep lapse rate environment would support large hail. Due to the prev noted uncertainty, we will continue to monitor this potential system as it remains in the day 5- 6 timeframe. A return to cooler conditions is anticipated early next week with another shot at a frost/freeze in the early/mid week timeframe. /CME/ && .AVIATION... 18Z TAF discussion: To begin the period, a mix of VFR to MVFR ceilings with broken cloud decks across the region with bases ranging from around 2500 to 4000 feet. Passing showers early this afternoon are not expect to impact flying conditions at the TAF sites, but the chances for heavier showers and thunderstorms increase by 21Z to 03Z this evening as a cold front moves into the region. Gusty winds as well as lowered ceilings and reduced visibility can be expected beneath these heavier showers or storms. A wind shift to northerly winds and improving ceilings can be expected behind the cold front. /NF/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 48 65 37 56 / 100 5 0 0 Meridian 51 65 38 57 / 100 31 0 0 Vicksburg 46 66 37 56 / 99 1 0 0 Hattiesburg 54 65 39 60 / 100 78 0 0 Natchez 49 66 40 56 / 100 5 0 0 Greenville 43 64 36 54 / 52 0 0 0 Greenwood 43 64 36 53 / 87 0 0 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && NF/CME
Hazardous weather outlook, Mar 5, 4:23 AM CST, 12 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 423 AM CST Mon Mar 5 2018 ARZ074-075-LAZ007>009-015-016-023>026-MSZ034-035-040>043-047>049- 053>055-059>063-061030- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Washington- Humphreys-Issaquena-Sharkey-Yazoo-Madison MS-Warren-Hinds-Rankin- Claiborne-Copiah-Simpson-Jefferson-Adams-Franklin MS-Lincoln- Lawrence- 423 AM CST Mon Mar 5 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, northwest Mississippi, south central Mississippi, southwest Mississippi, and west central Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Today through Tonight Isolated severe thunderstorms are possible late this afternoon and evening. The primary hazards from these storms will be hail up to quarter size and damaging wind gusts. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A light freeze is possible early Thursday and Friday mornings, especially over areas of Mississippi north of Interstate 20 and east of Interstate 55. Elsewhere across the area, patchy frost will be possible Thursday and Friday mornings. After an early start to the growing season, these conditions could cause damage to unprotected sensitive vegetation early Thursday and early Friday. This potential weather event is still several days away and the timing and impacts will likely be adjusted in later forecasts. (www.weather.gov/images/jan/graphicast/image2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today through tonight. MSZ018-019-025>033-036>039-044>046-050>052-056>058-064>066- 072>074-061030- Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay- Lowndes-Choctaw-Oktibbeha-Holmes-Attala-Winston-Noxubee-Leake- Neshoba-Kemper-Scott-Newton-Lauderdale-Smith-Jasper-Clarke- Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 423 AM CST Mon Mar 5 2018 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, north central Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A light freeze is possible early Thursday and Friday mornings, especially over areas of Mississippi north of Interstate 20 and east of Interstate 55. Elsewhere across the area, patchy frost will be possible Thursday and Friday mornings. After an early start to the growing season, these conditions could cause damage to unprotected sensitive vegetation early Thursday and early Friday. This potential weather event is still several days away and the timing and impacts will likely be adjusted in later forecasts. (www.weather.gov/images/jan/graphicast/image2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Sunday. 21 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Mar 5, 4:31 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Jackson MS
431 PM CST MON MAR 5 2018
LAZ007-052300-
Morehouse LA-
431 PM CST MON MAR 5 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MOREHOUSE PARISH UNTIL
500 PM CST...
At 431 PM CST, Meteorologists were tracking a strong thunderstorm
near Sterlington, or near Bastrop, moving east at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Bastrop around 440 PM CST.
Other locations impacted by this storm include Collinston, Mer Rouge
and Oak Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3290 9208 3284 9159 3274 9161 3270 9164
3268 9162 3261 9167 3261 9171 3259 9173
3264 9192 3266 9191 3266 9194 3271 9197
3270 9202 3271 9204 3270 9204 3269 9205
3271 9206 3280 9205 3284 9206 3287 9208
TIME...MOT...LOC 2231Z 278DEG 30KT 3276 9202
DBThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 4:31 PM CST | Special Weather Statement | JAN | Morehouse | 29 min |
| Mar 5, 5:22 PM CST | Special Weather Statement | JAN | West Carroll | 23 min |
| Mar 5, 5:53 PM CST | Severe Thunderstorm Warning | JAN | East Carroll, Madison | 52 min |
| Mar 5, 5:58 PM CST | Tornado Warning | JAN | East Carroll, Madison | 37 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.